Alabama, 2019

Hail in Alabama, May 16, 2019

May 16, 2019 · NWS HUN · 1 event in 1 county or zone

An isolated severe thunderstorm developed in Cullman County during peak mid afternoon heating. The thunderstorm produced quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated severe thunderstorm developed in Cullman County during peak mid afternoon heating. The thunderstorm produced quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 16, 1:21 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 16, 1:21 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
221 PM CDT Thu May 16 2019

.NEAR TERM...(Tonight)
Issued at 221 PM CDT Thu May 16 2019

Visible imagery is indicating scattered to broken cumulus developing
across northwest into central AL, mainly south of the TN River, and
also along the Cumberland Plateau as well. The cumulus appears to be
nearing shower development over the Bankhead NF into Cullman County. As
temps reach the lower to middle 80s with dew points in the lower to
middle 60s, ML- CAPE values are exceeding 1500-2000 j/kg in this
corridor. At this time, have decided to keep a low PoP in, mainly
south of the TN river through 03Z. If storms develop, the instability
and low level lapse rates suggest at least modest downburst
potential. Otherwise, after convection dies off, a clear to mostly
clear night is expected. The threat for fog should be considerably
less tonight so have left out.

.SHORT TERM...(Friday through Saturday)
Issued at 221 PM CDT Thu May 16 2019

On Friday, the GFS seems to be keying in on residual moisture from
today/tonight's convection over AL and middle TN. This appears
overdone and is yielding another potential for scattered to
widespread thunderstorms on Friday within the mid-upper level ridge
position. The NAM seems much more reasonable, and have kept Friday
dry at this point for our area, with a better chance of thunderstorms
over east central AL into GA along the higher terrain. A deeper
southerly flow Friday into Saturday will also moisten low levels and
diminish the steeper lapse rates we are observing today. Suggested
blends appear a few degrees too low for highs on both days
considering today's temp performance thus far. So have opted to raise
temps a couple of degrees both afternoons. Lows should be in the
lower 60s tonight, and lower to mid 60s on Saturday morning as
greater boundary layer moisture feeds into the area.

.LONG TERM...(Saturday night through Wednesday)
Issued at 221 PM CDT Thu May 16 2019

A cold front associated with an upper-low over the Central Plains
will push east into the Mid-South region late Saturday night, and
approach the Tennessee Valley heading into the day on Sunday. Models
are still not totally resolving the magnitude of this feature and
how far east it will make it on Sunday. Current thinking is that this
feature will likely "wash out" before reaching Alabama. However,
convection associated with prefrontal outflow boundaries/cold pools
will likely move into the region Sunday by late morning and
overspread the region during the afternoon. While cloud cover will
increase steadily through the morning, enough breaks will exist
(along with the strong SW flow) to enhance surface heating and low-
level moisture, allowing for some appreciable instability to develop.
While shear will be somewhat modest, it should be sufficient enough
(along with the aformentioned mesoscale boundaries) to allow for a
few organized strong to marginally severe thunderstorms -- mainly
during the afternoon. Confidence is a little better in this solution
and for this reason have trended PoPs high-end "chance" across most
of the area to "likely" along the AL/MS border. Due to the lingering
mesoscale boundaries, this activity may linger into the overnight
hours on Sunday night before tapering off by early Monday morning.

Thereafter, an upper-level ridge will build into the area, limiting
keeping convection more isolated in nature early next week. As
southwest flow deepens aloft, a humid air mass will begin to advect
in as dewpoints climb into the upper 60s. This, combined with
increased thickness values, would support a warming trend and
potentially hot and humid weather developing by the mid to late part
of next week. Thus, increased confidence exists for above normal
temperatures in the far extended period with highs in the upper 80s
to lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1112 AM CDT Thu May 16 2019

Scattered cumulus ~040-050agl will develop rapidly with isolated TS
possible this afternoon. However, the risk is too low to include in
the TAFs at this time. Otherwise, VFR conditions are expected through
the period at KHSV and KMSL. There is a risk of patchy valley fog
development along the TN River/Lake Guntersville in northeast AL
after 09Z through 14Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...AMP.24
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 16, 7:50 AM CST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
850 AM CDT Thu May 16 2019

ALZ001>010-016-TNZ076-096-097-171100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
850 AM CDT Thu May 16 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms are possible this afternoon. If thunderstorms
are able to develop, they could produce brief but strong downburst
wind gusts and hail up to the size of quarters. Thunderstorms will
diminish end rapidly after sunset.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to widely scattered afternoon and early evening
thunderstorms will be possible for mainly the eastern half of the
outlook area on Friday and Saturday.

A slightly greater coverage of thunderstorms is expected from early
Sunday morning through Monday afternoon, as the region will
experience a glancing blow from a strong weather system over the
central Plains. A similar system will bring slight chances of storms
to the region once again on Tuesday night and Wednesday.

.SPOTTER CALL TO ACTION STATEMENT...

Formal activation of storm spotters and emergency management
personnel is not anticipated at this time. However...timely reports
of strong winds and hail will be greatly appreciated.

In the hours before

Special weather statement, May 16, 1:54 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
254 PM CDT Thu May 16 2019

ALZ016-162045-
Cullman AL-
254 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CULLMAN COUNTY UNTIL 345
PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Good Hope, or near Cullman, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cullman, Hanceville, Good Hope, Dodge City, Baldwin, West Point,
Garden City, Colony, Phelan and Black Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3411 8708 3424 8692 3406 8668 3406 8671
      3403 8670 3403 8672 3395 8679 3396 8682
      3394 8682 3395 8685 3393 8686 3394 8688
      3392 8688 3391 8690 3391 8692
TIME...MOT...LOC 1954Z 319DEG 11KT 3412 8694

AMP
Special weather statement, May 16, 2:23 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
323 PM CDT Thu May 16 2019

ALZ016-162115-
Cullman AL-
323 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULLMAN COUNTY UNTIL 415
PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dodge City, or 8 miles south of Cullman, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cullman, Hanceville, Good Hope, Dodge City, Garden City, Colony,
Bremen, Black Bottom and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3405 8703 3417 8689 3404 8670 3399 8676
      3398 8676 3396 8679 3395 8679 3396 8682
      3394 8682 3395 8684 3393 8686 3394 8688
      3392 8689 3391 8693
TIME...MOT...LOC 2022Z 319DEG 11KT 3405 8689

AMP

The radar

The Birmingham radar (KBMX), 97 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cullman

When
May 16, 2:26 PM CST
Where
Cullman County, 3.09 mi SE of Loretto
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.040, -86.880

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815070.